Q. I take Lexapro for depression. I’ve been fighting colds for weeks, and to treat my cold symptoms, I started taking Robitussin DM cough syrup.
A few days ago, I began to experience some strange hot/cold/tingly sensations in my legs and arms. This has happened only once before, about a year ago, right after my doctor increased my dose of sertraline. (At that time, I also had muscle spasms along with the weird sensations.)
This problem went away when the doctor dropped the dose of sertraline and then switched me to Lexapro. I’ve read about serotonin syndrome, and I think that’s what I had. I assume the similar symptoms I’m experiencing now are due to a drug interaction of cough syrup with Lexapro. Is that possible?
A. Antidepressants like sertraline (Zoloft) and escitalopram (Lexapro) affect levels of the neurotransmitter serotonin. So can the cough suppressant dextromethorphan (the “DM” in your cough syrup). Combining the two may result in serotonin syndrome (Primary Care Companion for CNS Disorders, Vol. 14, No. 6, 2012; BMJ Case Reports, Aug. 7, 2017).
Symptoms of serotonin syndrome can include fever, sweating, rapid heart rate, flushing, high blood pressure, nausea and diarrhea. People also may experience anxiety, agitation and confusion, muscle twitching, tremor and shivering. The strange sensations you describe also have been reported occasionally as part of this potentially dangerous syndrome (British Journal of Clinical Pharmacology, December 2004).
Before taking other OTC medicines, be sure to ask the pharmacist if there might be an interaction with your antidepressant.
Q. My doctor recommended magnesium glycinate for the positive effects of sleeping better without much laxative effect. I believe that it is working for me: better sleep without diarrhea.
A. There is some data to support the use of magnesium supplements for insomnia (Journal of Research in Medical Sciences, December 2012). One of the most common complaints associated with this approach is the laxative effect of magnesium. We’re glad the magnesium glycinate your physician recommended is working without causing this complication. People with impaired kidney function should avoid magnesium supplements of all types.
Q. I have severe arthritis in both knees and in my spine. The pain wakes me several times a night.
I cannot take NSAIDs because I have had a bleeding ulcer from such drugs: I needed a blood transfusion a few years back because of these pain relievers.
Medicare won’t pay for chiropractors or massage. My doctor won’t prescribe opioids. What else can I do for the pain?
A. You are in a classic double-bind situation. Traditional NSAID pain relievers are out because of your history of life-threatening ulcers. Even topical NSAIDS such as Voltaren Gel might not be safe for you.
Anti-inflammatory herbs such as Ashwagandha, boswellia and curcumin may provide relief. So, too, might nondrug remedies such as Knox gelatin, gin-soaked raisins, and Certo and grape juice.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Subscribe to the Spokane7 email newsletter
Get the day's top entertainment headlines delivered to your inbox every morning.